Nasal /Sinus Congestion and Headache​

Updated: Jun 20, 2021

Nasal Congestion is one of the classic symptoms from a common cold or upper airway infection. It’s a term loosely used for the swelling of the upper airways including the mucous membrane lining the nostrils and the nasal sinuses. It may result from common cold, bacterial or fungal infection of the sinuses, allergies or just from a stuffy room. For acute symptoms that result from a non- chronic infection, using Over-The –Counter (OTC) decongestants can provide some relief. It is important that patients understand how to use these products to prevent rebound or worsening of condition. As a general rule when using these products for self-treatment, consider consulting your pharmacists or physician if no relief is achieved after about 7 days of treatment.

OTC Product Types:

Normal Saline (Spray/Mist/drops): Few OTC options include Ocean, Ayr Saline, and generic drug store brands.

Usually these are good options for people who have an underlying heart condition, blood pressure issues, pregnant women and children. These products are marketed to contain 0.9% isotonic (of equal concentration as the components contained in the blood vessels in the surrounding area) sodium chloride solution. It provides nasal congestion relief by moisturizing and thinning out the swollen membrane of the nostrils. Remember to prevent the spread of infections by not sharing your bottle with others.




Afrin (Oxymetazoline): Indicated for temporary relief of nasal congestion. It works by causing constriction of the (arterioles) blood vessels supplying the swollen nasal membrane. This may sound counter-intuitive, but over time it will help provide relief by “starving “out those swollen membranes. It should only be used for few days as directed in the package labeling to avoid rebound effects or worsening of symptoms. Patients with uncontrolled blood pressure should be cautious using this product.

Sudafed: Active Ingredients (Pseudoephedrine): It is a medication indicated for the relief of congestion due to inflamed or swollen membrane lining the nasal sinuses. It works similar to Afrin by causing constriction of the blood vessels surrounding the inflamed nasal sinuses. Pseudoephedrine action is not only specific to the upper airways; it can also help relax the lower airways and increase heart rate and contractility. Due to the potential of causing an increase in blood pressure, it is recommended not be used in people with uncontrolled or severe hypertension or underlying heart condition ; or in people who are currently or just finished using a class of medication called MAOI (Mono Amine Oxidase Inhibitors) for mood or other neurodegenerative condition. Pseudoephedrine is often used illegally to make methamphetamine when purchased in large quantities. For this reason, the United States Federal law prohibits the amount of Sudafed products that an individual can purchase during a single transaction or within a month time span. As a result, it can only be purchased at the pharmacy counter with a valid identification as required by state and federal U.S laws.



Sudafed PE: Active ingredient (Phenylephrine): Unlike Pseudoephedrine, Sudafed PE can be purchased over the counter in the U.S without restrictions for the relief of nasal congestion. As a decongestant, it works very similarly to pseudoephedrine by causing shrinkage of swollen / inflamed mucous membrane; however it doesn’t last quite as long and not always proven as effective as Sudafed (Pseudoephedrine). Like Pseudoephedrine, it should be used with caution in patients with underlying heart conditions and those


with uncontrolled high blood pressure (hypertension); or in people who are currently or just finished using a class of medication called MOAI (Mono Amine Oxidase Inhibitors) for mood or other neurodegenerative condition (Alzheimer, Parkinson etc.)

Combination Products:

Be advised to pay careful attention to the active ingredients listed on the product when choosing your selections. Some products contain Ibuprofen (Advil Cold and Sinus) or Acetaminophen (Tylenol) for pain due to sinus congestion. Some may also contain antihistamines like Cetirizine (Zyrtec D), Loratadine (Claritin D, Alavert D), Fexofenadine (Allegra D) and others. Chat with our pharmacists or your local pharmacist if you need assistance with the right product for your symptoms.

C. 2019.

References:

  • SUDAFED- 12 HOUR- pseudoephedrine hydrochloride tablet, film coated, extended release [prescribing information]. Fort Washington, PA: Johnson & Johnson Consumer Inc..McNeil Consumer Healthcare Division. 2019

0 views0 comments